Wednesday, July 18, 2007

Dramamine is Dangerous Part 1

A cautionary story about not believing everything you read on the Internet. This little saga was brought on by reading the website, erowid.org and thinking whats the worst that can happen? In this case, the experiment was with Dimenhydrinate.

Videotaping this, and then making the decision of whether to air or not, was a difficult one because of all the thorny issues involved. And of course the entire story was not caught on video. However, the pros outweigh the cons and it may make someone think twice before experimenting with over the counter medications. Part 1 of 5 . 8 min.

Formats available: Quicktime (.mov)

12 comments:

Anonymous said...

this kid took an enormous amount for his height and weight, its not a surprise something bad happened.

Tobin said...

Hahaha, parents are so overprotective sometimes.. first of all, 1800mgs of dimenhydrinate/dramamine is an extreme case. Erowid clearly states in many of its articles about dimenhydrinate that a dose any more than 600mgs can be potentially harmful. It also gives clear warning that lower doses should be taken by people with no previous history using the pharmaceutical, as some people may be sensitive to it.

You attack this drug, erowid, and other pharmaceuticals by association, blindly overlooking the hardest and most dangerous drugs of all. Tobacco and alcohol related deaths amount to over 13,000 deaths PER DAY. You have no idea how lucky you are that your son searched for alternatives to these dangerous substances. An overdose of dimenhydrinate merely caused him discomfort and a slightly increased heart rate. An overdose of alcohol would've killed him.

This will likely never make it on the comment section, as it looks like you screen every comment before you allow it to be posted. So this message is for you. Do some research before you condemn knowledge databases and drugs safer than the ones millions of people use daily LEGALLY.

Anonymous said...

"
You attack this drug, erowid, and other pharmaceuticals by association, blindly overlooking the hardest and most dangerous drugs of all"

Exactly. There doesn't need to be big red letters or any such nonsense. Seek information like a responsible person don't ask to be spoon fed.

In real life there are no big red letters nor should there be. Unless you are a Commie/Hippie. It is called Darwinism and it happens all the time.

I suggest you educate yourself and family and use resources like Erowid to your advantage. You are lucky they don't charge, and here you are motioning for banishment. Very counter intuitive, and with your mentality it is no surprise your son did this. You live you learn

Anonymous said...

the LD-50 for dimenhydrinate is 500 mg/kg, so he probably must have been in major discomfort, but not really lethal.

Anonymous said...

Wow, he took 1800 MG?
Thats fkn rediculous.
The most i've ever taken was 500mg and I found myself passed out on the couch 3 days later with no recollection of what had happened.

Obviously he was too busy reading about all of the cool side effects to take note of THE DOSE that was taken.

How dumb can you get?

abi said...

I think erowid is a good resource for information regarding drugs, as people post the good AND bad experiences. That being said, thank you for posting this bad experience on erowid for people to read and learn from.

Anonymous said...

The only real danger here is that over protective parents experiencing an uncontrollable panic post blogs that have no real instructional merit and send more parents into a panic frenzy.
Information (good, bad, unbiased, and biased) is always preferred to ignorance; ergo Erowid and the like are a good thing.
Incidentally, posting this blog is a form of information (in this case 'bad') based mostly on your emotional context.
If you really want to help, do your research and make sure that you are accountable for the information you disseminate. i.e. if you feel Erowid is truly a bad thing, try to make an informed argument and counter with research, fact and leave out the emotional context while writing about your sons experience. Was it truly that 'dangerous' or was it just your perception of this event.
~ since this is moderated I doubt you will post this response, you should know that while I secretly applaud your need to tell your story, I hope you will choose fact over panic in future. Best of luck and hope your kid learns from his mistakes.

Anonymous said...

Hey ladie, instead of being a F#*@(G BITCH and talking shit on a website that saved my life several times in high school maybe you should spend some time with your RETARDED SON about why you have to actually think about things before you do them. The only factor at fault here is you shitty parenting.

Anonymous said...

stupidity and ANY substance shouldn't be mixed.

wassapninja said...

Ok, so last night I experimented with Dramamine, and I have to say, it was probably one of the best trips I've had, compared to weed and alcohol, and I took a whole container (12 pills with 50 mg per pill) and all I had to do once it got a bit uncomfortable was sleep. Is that too much?

Anonymous said...

So you wish to leave the responsibility of informing children about drug use (your children no less) upon a website? One that attempts to promote non-biased information about drugs so that if people make the decision to take drugs, whether they are OTC as in this case or not, they can see how others have reacted and what the typical effects are. No where on that website did it say that 1800mg was a safe or responsible dosage. Many of the experience reports state that 600mg was a strong dosage for an adult. Try to keep in mind who's actually responsible for protecting kids.

Anonymous said...

Dumb kid to be honest. At least now people know what not to aim for. Thank you dumb teenager ;)